Wisconsin, 2010

Tornado and Hail in Wisconsin, July 7, 2010

July 7, 2010 · NWS MKX · 2 events in 1 county or zone

Scattered strong to severe thunderstorms developed ahead of a surface cold front that was being driven across the western Great Lakes region by the southern end of an upper tough. The front moved into a moist, unstable air mass over southern Wisconsin, with mixed layer CAPE values of 1000 J/kg to 1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered strong to severe thunderstorms developed ahead of a surface cold front that was being driven across the western Great Lakes region by the southern end of an upper tough. The front moved into a moist, unstable air mass over southern Wisconsin, with mixed layer CAPE values of 1000 J/kg to 1500 J/kg. Though overall wind shear was marginal...there was sufficient shear to allow a thunderstorm near Cambria in Columbia County to become tornadic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 1:26 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 7, 1:26 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
226 PM CDT WED JUL 7 2010

.SHORT TERM...

TONIGHT AND THURSDAY - FORECAST CONFIDENCE...MEDIUM

WEAK FRONTAL BOUNDARY NOW SITUATED FROM NORTHWEST IOWA INTO
NORTHERN WISCONSIN...WITH A WEAK SURFACE LOW CIRCULATION OVER
NORTHWEST IOWA. THIS WEAK LOW WILL PROGRESS TO THE NORTHEAST
TONIGHT AND THE FRONTAL BOUNDARY WILL PICK UP SPEED AND MOVE
THROUGH SOUTHERN WISCONSIN LATE TONIGHT AND THEN OUT OF THE CWA BY
LATE THURSDAY MORNING. UPPER LEVEL SUPPORT IS VERY WEAK AS TROUGH
CONTINUES TO MOVE NORTHEAST INTO SOUTHERN CANADA. ATMOSPHERE REMAINS
MOIST AND UNSTABLE WITH MUCAPE VALUES BETWEEN 500-1500 J/KG. THE
LACK OF ANY MEANINGFUL FLOW ALOFT POINTS TOWARD THE WEAK FRONTAL
BOUNDARY AS THE MAIN FOCUS FOR ANY SHOWERS AND THUNDERSTORMS
TONIGHT. NOT CONFIDENT IN MODEL QPF...BUT OVERALL THINKING IS
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS WESTERN PORTIONS OF
CWA MAINLY LATER THIS EVENING AS FRONTAL BOUNDARY MOVES INTO
WESTERN WISCONSIN. AS FRONT MOVES THROUGH SOUTHERN WISCONSIN
DURING OVERNIGHT HOURS...SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY ALONG AND SOUTH OF THE FRONT. PW VALUES OF AROUND 2 INCHES
AND MOIST SOUNDINGS WILL LEAD TO EFFICIENT RAIN PRODUCERS. FRONT
PUSHES SOUTHEAST OF CWA BY MID MORNING WITH A FEW LINGERING
SHOWERS AND POSSIBLY A THUNDERSTORM LATE MORNING INTO THE EARLY
AFTERNOON.

THURSDAY NIGHT THROUGH SUNDAY - FORECAST CONFIDENCE MEDIUM

HIGH PRESSURE SETTLES IN LATER THURSDAY INTO THE EARLY PART OF THE
WEEKEND. DRIER AIR AND SEASONABLE TEMPERATURES ARE ON TAP FOR THE
PERIOD. HIGH PRESSURE MOVES SOUTHEAST BY SATURDAY WITH LOW LEVEL
FLOW SWITCHING TO THE SOUTHWEST ONCE AGAIN. LOW PRESSURE DEVELOPS
ACROSS THE PLAINS LATE SATURDAY INTO SUNDAY...WHILE WEAK COLD
FRONTAL BOUNDARY MOVES INTO NORTHERN WISCONSIN.

.LONG TERM...

SUNDAY NIGHT THROUGH WEDNESDAY - FORECAST CONFIDENCE MEDIUM

UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS AND UPPER
MISSISSIPPI VALLEY...WITH A SURFACE LOW DEVELOPING IN THE
PLAINS...AND FRONTAL BOUNDARY PROGRESSING THROUGH WISCONSIN SUNDAY
AFTERNOON THROUGH MONDAY EVENING. BOTH GFS AND ECMWF ARE IN FAIRLY
GOOD AGREEMENT WITH TIMING OF THE FRONTAL PASSAGE ACROSS CWA ON
MONDAY WITH GFS SLIGHTLY SLOWER. KEEPING CHANCE POPS DURING THIS
TIME PERIOD. HIGH PRESSURE AND DRIER WEATHER MOVES IN FOR TUESDAY
INTO WEDNESDAY OF NEXT WEEK.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES
THROUGH THE EVENING ACROSS TAF SITES...AHEAD OF ADVANCING COLD
FRONT. SOME MVFR FOG MAY FORM BEFORE 09Z...WITH LIGHT WINDS AND
MOIST AIRMASS IN PLACE. MVFR TO IFR CEILINGS AND VISIBILITIES ARE
POSSIBLE WITH ANY STORMS.

BEST CHANCE FOR THUNDERSTORMS COMES LATER TONIGHT INTO THURSDAY
MORNING...MAINLY BETWEEN 09Z AND 17Z THURSDAY...AS THE COLD FRONT
SHIFTS SOUTHEAST THROUGH THE AREA. EXPECT MVFR TO IFR CEILINGS AND
VISIBILITIES...AND GUSTY WINDS...WITH ANY OF THE STORMS. LIGHT AND
VARIABLE PREVAILING WINDS ARE EXPECTED UNTIL THE FRONTAL PASSAGE BY
THURSDAY AFTERNOON...WHERE THEY SHOULD SHIFT NORTHWEST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...16/KUHLMAN
AVIATION...08/WOOD
Hazardous weather outlook, Jul 7, 3:28 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
428 PM CDT WED JUL 7 2010

WIZ046-047-051-052-056>060-062>072-081015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
428 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH THE EVENING...AHEAD OF
AN ADVANCING COLD FRONT. THUNDERSTORMS WILL BECOME MORE NUMEROUS
LATER TONIGHT...AS A COLD FRONT APPROACHES THE AREA. SOME STORMS MAY
CONTAIN GUSTY WINDS...AND WILL PRODUCE HEAVY RAINFALL. LOCALIZED
FLASH FLOODING IS POSSIBLE LATER TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE MOVING EAST THROUGH SOUTHERN WISCONSIN
THURSDAY MORNING. HEAVY RAINFALL IS EXPECTED AT TIMES...AND
LOCALIZED FLASH FLOODING IS POSSIBLE. SOME STORMS MAY LINGER INTO
THE AFTERNOON HOURS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY MAINLY NORTHWEST OF
MADISON ON SUNDAY...WITH A CHANCE OF THUNDERSTORMS SUNDAY NIGHT
THROUGH MONDAY NIGHT...AS A COLD FRONT SHIFTS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-081015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
428 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH THE EVENING...AHEAD OF
AN ADVANCING COLD FRONT. THUNDERSTORMS WILL BECOME MORE NUMEROUS
LATER TONIGHT...AS A COLD FRONT APPROACHES THE AREA. SOME STORMS MAY
CONTAIN GUSTY WINDS...AND WILL PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE MOVING EAST THROUGH THE NEARSHORE WATERS
THURSDAY MORNING. HEAVY RAINFALL IS EXPECTED AT TIMES. SOME STORMS
MAY LINGER INTO THE AFTERNOON HOURS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT...AS A COLD FRONT SHIFTS THROUGH THE REGION.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 7, 2:57 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
357 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HEAVY RAIN       WEST ALLIS              43.01N 88.03W
07/07/2010  E2.05 INCH       MILWAUKEE          WI   TRAINED SPOTTER

&&

SEARS
Special weather statement, Jul 7, 3:12 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 PM CDT WED JUL 7 2010

WIZ071-072-072130-
KENOSHA-RACINE-
412 PM CDT WED JUL 7 2010

...STRONG THUNDERSTORM MOVING INTO KENOSHA...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF PLEASANT PRAIRIE...MOVING
EAST AT 15 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DOWNTOWN KENOSHA BY 425 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

FRANKS
Local storm report, Jul 7, 3:24 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       1 N WATERTOWN           43.21N 88.72W
07/07/2010  M2.60 INCH       DODGE              WI   TRAINED SPOTTER

            RAINFALL OVER A 1 HR PERIOD

&&

KUHLMAN
Local storm report, Jul 7, 4:30 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HEAVY RAIN       6 W KENOSHA             42.58N 87.93W
07/07/2010  M3.52 INCH       KENOSHA            WI   ASOS

            RAINFALL IN THE PAST 90 MINS

&&

KUHLMAN
Local storm report, Jul 7, 4:53 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HEAVY RAIN       2 WSW RACINE            42.72N 87.82W
07/07/2010  M1.63 INCH       RACINE             WI   TRAINED SPOTTER

            RAINFALL FROM 330 TO 545 PM

&&

KUHLMAN
Special weather statement, Jul 7, 5:23 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
623 PM CDT WED JUL 7 2010

WIZ047-057-058-080015-
COLUMBIA-DODGE-GREEN LAKE-
623 PM CDT WED JUL 7 2010

...STRONG THUNDERSTORM MOVING INTO FRIESLAND...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL COLUMBIA COUNTY...MOVING NORTHEAST
AT 20 MPH.

FUNNEL CLOUDS...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CAMBRIA BY 630 PM CDT...
  RANDOLPH BY 645 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

FRANKS

The radar

The Milwaukee radar (KMKX), 78 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Columbia

When
July 7, 5:27 PM CST to 5:41 PM CST
Where
Columbia County, 3.01 mi SW of Cambria to 2.06 mi ESE of Cambria
Rating
EF1
Path length
4.23 mi
Path width
125 yd
Property damage
$100,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.520, -89.144

An EF1 tornado developed about 2.5 miles southwest of Cambria, about 0.25 miles northeast of the intersection of Old B Road and Welsh Prairie Road, and moved east-northeast to around 2.1 miles east-southeast of Cambria, ending near Fordeg Road just north of Cemetery Road. The tornado moved across a farm where it collapsed the walls of a barn, ripped the fabric off of a shed, moved a fertilizer spreader 300 to 400 feet and pushed a shed door 6 inches. Additionally, 15 acres of corn and 5 acres of wheat were flattened, and numerous trees were uprooted or had branches snapped off. The average path width was 40 yards. The EF1 estimated wind speed of 90 to 95 mph was based on DI 1(SBO) DOD6. The exact start location is Lat 43.52061 Lon -89.14369. The exact end location is Lat 43.53732 Lon -89.06274.

Hail, Columbia

When
July 7, 5:30 PM CST
Where
Columbia County, 2.5 mi SW of Cambria
Measured
1.25 in hail
Reported by
Public
Coordinates
43.524, -89.135

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249780, 249781.